Back to Journals » Orthopedic Research and Reviews » Volume 2

Bisphosphonate-induced femoral fragility fractures: What do we know?

Authors Sayed-Noor AS, Kadum BK, Sjödén GO

Published 31 March 2010 Volume 2010:2 Pages 27—34

DOI https://doi.org/10.2147/ORR.S7521

Review by Single-blind

Peer reviewer comments 6


Arkan S Sayed-Noor1,2, Bakir K Kadum1, Göran O Sjödén1,2

1Department of Orthopaedic Surgery, Sundsvall Hospital, Sundsvall, Sweden; 2Department of Surgical and Perioperative Sciences, Norrlands University Hospital, Umeå, Sweden

Abstract: Bisphosphonates (BPs), in particular alendronate, are the cornerstone of treatment for postmenopausal osteoporosis. The efficacy and safety of these drugs are well documented in the literature. However, increasing numbers of reports show a possible association between long-term treatment with BPs and the occurrence of characteristic femoral fragility fractures. In this review article, we discuss the existing reports in regard to the natural history and management of these fractures. Orthopedic surgeons and other specialists dealing with patients on BP therapy should be aware of this possible association because patients with BP-induced femoral fragility fractures warrant prompt surgical management.

Keywords: bisphosphonate, alendronate, osteoporosis, fragility fractures, microdamage, bone turnover

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]